Hello :)

Hi I recently found the site and joins Lupus uk forum, after describing some issues I'm having another member kindly mentioned Antiphospholipid, my diagnosis at the moment is SCLE, fibro and arthritis, for over 7 weeks I've been suffering with severe shortness of breath and dizziness and generally feeling unwell , I keep getting positive d-dimer so they looked for PE but X-ray was clear, they did note my bloods had to be processed quickly due to congealing too fast in the tubes? They used a medical term lol, it's a stab in the dark but I'm wondering if there is a sticky blood issue going on as the type of lupus I have should only affect my skin, not my lungs, but feeling pretty rough for quite some time now and I don't have my next appointment with a rheumatologist until may. Any thoughts and experiences with this would be greatly appreciated :) x

15 Replies

oldestnewest
  • Hi there and welcome. Antiphospholipid Syndrome also known as Hughes Syndrome (HS) or Sticky Blood. Some people who have Lupus can also have HS but I'm wondering if there has been some confusion over a blood test you may have had when being tested after your suspected clot.

    There are 3 antibodies that people with HS can have, you don't have to have all three you could just have one or two. In order to be diagnosed with the condition you should be positive for at least one and have a clinical sign like a blood clot which could be a DVT, PE or Stroke or even present with clots in other parts of the body.

    One of the antibodies is called Lupus Anticoagulant but it has nothing to do with Lupus and it is not an anticoagulant!! Normally if you do test positive the test is repeated after 12 weeks as some people can find these antibodies spontaneously after infections or viruses and they are transient. To make things even more confusing some people are what's known as seronegative and don't test positive to any antibody despite having the disease or may test positive and then the antibody goes negative.

    So that's why it's VERY important if there is any suggestion that you have this disease and things are not terribly straight forward, that you find a HS specialist, someone who sees patients with this diseas daily and can diagnose it from symptoms, clinical history and tests and also other conditions you may have or your family may have.

    From what you describe it sound very much like you had a PE and you may still have residue and inflammation left in your lung/s. Are you on anticoagulants like heparin or warfarin if not you should be. My advise to you would be if shortness of breath and chest pain becomes acute go straight to A&E do not even think about calling your GP. If it is manageable call your GP on Monday and insist on a emergency appointment and tell them you need anticoagulants. NICE guidelines have not been followed in your case and they should have put you on them whilst investigating the PE.

    You also need to be referred to a HS specialist and we have a list for the nearest one in your area on the right of this page under "Pinned Posts".

    Please also get them to do a proper in depth check of your thyroid as that often is the cause of the arthritis or Fibro pains and Thyroid also runs with HS. Plaque nil is a drug that can be prescribed for this but your thyroid will also need to be treated. Also check Vit D, B12 and Ferritin levels as if any of those are out you will also get symptoms disguised as Fibro.

    Please keep us updated and good luck.

  • Thank you for all the helpful info :)

    They gave me one injection of fragmin, that was it and the consultant said they can't find anything on the chest X-ray or vq scan I had (breathing in a gas?) so he said he was stumped and referred me back to my Gp! It was very bad yesterday and I did consider a&e but didn't have anyone to watch my children :( it's eased off a little today, I'm not a assertive person and I think that's why I get fobbed off with doctors sometimes, I think it's time I put my foot down and demand to be investigated further, I can't carry on not being able to breath. My vit D and ferritin has been very low for years, I do supplement but it's almost like my body can't keep hold of it, I don't think I've had vit b12 looked at, I'm not sure

    x

  • But you had a positive D-Dimer! My VQ scan didn't find anything either nor the scan on my leg but nevertheless I still had both because they could see from the physical symptoms and D-Dimer that it was positive. Not all clots can be seen and the heparin may have broken it up.

    You must be firm I'm afraid and take someone with you prepared to back you up. My PE spread out over a week until it suddenly hit me. It was explained that the clot causes smaller pieces to break off in showers which cause the symptoms. It's possible you still have one that has not been found which is causing you to feel so unwell. If you get another attack please go straight to Hospital and start making arrangements now like with a neighbour to look after your kids until family or trusted friend can pick them up. I don't think this will go away but I don't want to scare you either. You must get it checked out.😉

  • Well said!

    Some of us like me have microclots or microembolies that are not always seen on a Scan but do damage all the same.

    Best wishes from Kerstin in Stockholm

  • I agree totally with what is being said here, your health comes first and by all means if the hospital is not listening, you can show them our answers on here. It is very important that you receive detailed care with a plan not just for now but for the future to prevent this happening again. MaryF

  • Hi Anyac81!

    I have had episodes when my INR was too low and that my blood clotted in the tube before it could be processed by lab. I had to receive an injection of low molecular heparin immediately.

    I didn't know this had happened to anyone else.

    You'll learn lots on this forum. Good luck!

    Nancy

  • Hi

    You've had loads of great info from APsnotFab. I'd just like to say Hello and Welcome to the forum.

    A lot of us have had similar stories to you, myself included. I'm now diagnosed and on warfarin (amongst other things!) please ask your doctor to test specifically for the antibodies.

    Good luck and keep us informed how you get on.

    Kelly

  • Thank you, it's very interesting indeed! I have something to go back to my doctor with, it may not be related but it's definitely somewhere to start x

  • Hi Anyac 81.

    Find an APS/Hughes Syndrome-Specialist!

    I had a lot of PEs as I have now Pulmonell Hypertension which is a symptoms of HS.

    See to it that you do not go around with exstremely high bloodpressure in attacks as I did before I started Anticoagulations with Warfarin and sufficiant bloodpressuredrugs. I did not feel every time when I got my PEs probably as it is said that I have microclots and emboli. They have never been seen on a Scan. But do damage!

    Best wishes from Kerstin in Stockholm

  • Hi this is what I'm concerned about, I had the finger prick test in my Gp office, kind of looks like a pregnancy test cassette, and it's still positive d-dimer :( I'm quite concerned there is damage going on that is being ignored, I've decided to see my Gp again Monday morning and ask to have the blood tests that were mentioned on here that look for the antibodys, need to get to the bottom of it asap x

  • Hi,

    Again I suggest you listen very carefully to the full and very good advice APsnotFab has given. You must not go with this symptoms!

    Kerstin

  • Hi and welcome

    I totally agree with the very full advice that my colleague APsnotFab has given you.

    Dave

  • Welcome aboard. Hopefully you'll get a good response from your doc on Monday, best of wishes. Cindy in NJ. Where are you located?

  • I am jet live in N.H. where are you from I now it's easier to help when we know where you are and to get you Dr's that are in fact APS doctors! and by the way WELCOME

  • Hi thank you :)

    I'm in GB , West Sussex :)

You may also like...